NRAS
21,413 members25,122 posts

Methotrexate and sore throat

I'm rechallengimg methotrexate but like last time I've not only developed a sore tongue but a sore throat. The sensation is as though I've got ulcers at the back of my throat.

Has anyone else has this side effect. I struggle to work out which side effect belongs to which drug :)

14 Replies
oldestnewest

Yes I have had this. In fact my GP diagnosed ulcers in the throat, although my rheumy thought it unlikely.

But I'm not sure if it was entirely caused by MTX. I ended up stopping it (for other reasons) and the sore throat persisted for some months afterwards - maybe 2? I went to the GP a few more times, convinced I had throat cancer or at least an infection, as it was so sore I could hardly eat or even open my mouth at times. There was not much to see, just a little redness. Mild inflammation.

It's gone now, and has been attributed by rheumy to a unusual manifestation of the disease (I've got Psoriatic Arthritis)

Hope yours goes soon too. I really sympathise.

1 like
Reply

I'm on a different immunesupprssant used for connective tissue diseases - Mycophenolate (MMF) - but have recently developed the same problem you describe i.e feeling like ulcers in throat, trouble swallowing. I did see a GP about this because I'm still in first 3 months of being more frequently monitored and have had many so severe drug reactions - was worried or might be one - especially as sore throat is listed as "go to doctor" on the monitoring sheet, same as with MTX.

Was told that my WBCs are normal so probably just the primary Sjögren's as back of my throat very dry the dentist confirmed. Also I do have reflux and clearing my throat, dry coughing. Reflux can cause burning of the skin of the the acid coming up from my oesophogus although I do take Ranitidine twice a day.

So, given that you have RA, could Sjögren's or reflux (GERD) be possibilities for yours rather than MTX?

2 likes
Reply

I get this a lot plus an awful cough but am not on mtxate as was allergic to it. My rheumy yhinjs it is tablet related I think all these medications have side effects can u oh one your rheumys help line I find the nurses as good as rheumy take care xxxx

Reply

I used to have a sore throat on Methotrexate too - but also if I took Voltarol (Diclofenac) - don't know if that's any help.

Reply

I had mouth ulcers but this side effect cleared up when my dose of folic acid increased to every day of the week apart from methotrexate day. Folic acid reduces the side effects.

Reply

I am beginning to wonder if I have sjogrens to be honest

Reply

I too have a sore tongue and ulcers although not a sore throat

Reply

I had the worst sore throat I ever had and ended up in hospital du to methotrexate, The doctors thought I had glandular fever and sent me to ENT. I stopped taking it and gradually got better (took 3 Weeks) when I re-started it it happened again so stopped completely.

1 like
Reply

Sorry to hear you are suffering. It is the pits and I totally sympathize.

I take 15mg MTX orally. I had awful mouth ulcers on my tongue. Huge bulbous ones that stopped me eating and talking as I was in a lot of pain.

Rheumatologist was no help.

So I spoke to my local Pharmacist and he said gargle with saline (salty water) around 5 times a day. I found actually holding the saline in my mouth for 2 mins rather than swilling or gargling worked for me.

I did not get a sore throat but the Pharmacist said this is common for those on MTX.

He said your mouth is a rather unhygienic environment and as your MTX is dampening down your immune system all the bugs make a beeline for your mouth.

Over the last couple of months the mouth ulcers have stopped - don't know if my body has just got use to the MTX?? I did ask my Rheumatologist but he just shrugged his shoulders.

Reply

I to take Mtx also have Psoractic arthritis had a very sore throat so bad it changed the sound of my voice. Friends thought It was my husband when I answered the phone, had a job to swallow pills they all seemed to stick in my throat, went to Doc given antibiotics took two lots to work did not seem to know what it really was. I stopped taking Mtx for over a month. I'm better now but hope no more sore throats this winter. Feel for U hope your on the mend. Regards Marian

2 likes
Reply

I had a sore throat when I took mtx too my gp said it could be acid so took lansoprazole which did help maybe worth a try good luck

Reply

Bit of an update. Called the hospital today. They've taken me off methotrexate and are now looking at lefludmide starting with a very low dose to see if I can quite literally stomach it

Reply

Thank you so much for the update, please let us know how was it with you now

Reply

After I used Methatroxate for one and a half, I got this very bad sore throat for two weeks; I was so patient with it because I knew that I can not use antibiotic while I am on Methatroxate. Then, I was better for only one week; after that, I had it again, but really worse that I could not bear it at all, so I visited the Dr., and told me to stop the dose of Methatroxate for that week, and to start the antibiotec for five days. I felt better after words for ten days only, but I have been suffering this sore throat since then for about one month and a half now. I do not know what I really should do!!! but definitely I can not stop Methatroxate at all when I stopped it for that week, I had really bad pain in my joints and was waking up from sleep crying and screaming from the pain.

Reply

You may also like...